Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 325, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 24, 2011, 4:04 PM EDT for Augusta County, Nelson County, City of Waynesboro, Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2011, 4:04 PM EDT (20:04 UTC)
- Expired
- Jul 24, 2011, 4:35 PM EDT
- In force
- 31 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Augusta County, VA, City of Waynesboro, VA, Nelson County, VA
The radar
The Roanoke radar (KFCX), 159 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1079 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:18 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 24, 3:18 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
318 PM EDT SUN JUL 24 2011
.SYNOPSIS...
A COLD FRONT DROPS SOUTH FROM THE GREAT LAKES TONIGHT...AND WILL
RESIDE ACROSS THE AREA ON MONDAY. THE COLD FRONT MOVES SOUTH OF
THE REGION BY MONDAY NIGHT...WITH HIGH PRESSURE BUILDING TUESDAY
AND LASTING THROUGH THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
DESPITE PLENTY OF MID CLOUDS THROUGH MUCH OF THE DAY...TEMPERATURES
HAVE WARMED INTO THE 90S ACROSS MOST LOCATIONS. HEAT INDEX VALUES
NEAR THE INTERSTATE 95 CORRIDOR ALSO HAVE RISEN INTO THE 100 TO 105
DEGREE RANGE. WILL KEEP HEAT ADVISORY UP ACROSS THE
BALTIMORE/WASHINGTON METRO AREAS AND NORTHERN VIRIGNIA PIEDMONT INTO
EARLY THIS EVENING.
ATMOSPHERE REMAINS MOIST AND UNSTABLE. WHILE SHEAR IS STILL NOT
GREAT IT SHOULD BE A LITTLE BIT HIGHER THAN THE LAST COUPLE OF DAYS.
DIFFERENTIAL HEATING/MESOSCALE BOUNDARIES/TERRAIN WILL HELP TO FOCUS
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. HEIGHTS ARE A LITTLE LOWER
TOO...AND THERE/S A COLD FRONT NOT TOO FAR AWAY TO THE NORTH SO
COVERAGE OF THUNDERSTORMS SHOULD BE GREATER THAN YESTERDAY. STORMS
WILL TEND TO MOVE TO THE SOUTHEAST WITH TIME. HIGH RESOLUTION
MODELS SUCH AS THE WRF-ARW AND HRRR SHOW SCATTERED STORMS INTO THE
EVENING HOURS. AS THE PAST COUPLE OF DAYS...ANY STORMS CAN
PRODUCE HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLASH
FLOODING AND THERE WILL BE THE RISK OF DAMAGING WINDS IN WET
MICROBURSTS.
WHILE ACTIVITY SHOULD DIMINISH SOME IN COVERAGE LATE THIS
EVENING...WITH A BOUNDARY DROPPING SOUTH INTO THE CWA AND A
WARM/UNSTABLE ATMOSPHERE REMAINING IN PLACE CANT RULE OUT A FEW
ROGUE STORMS LINGERING INTO THE OVERNIGHT HOURS ALTHOUGH NOTHING
WIDESPREAD/ORGANIZED IS EXPECTED OVERNIGHT ALTHOUGH MORE WIDESPREAD
ACTIVITY COULD BE KNOCKING ON THE DOOR OF THE WESTERN CWA TOWARD
DAYBREAK.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
SHORTWAVE AND ASSOCIATED COLD FRONT WILL RESIDE ACROSS THE CWA ON
MONDAY. MOIST ATMOSPHERE REMAINS...ALTHOUGH THERE IS SOME QUESTION
AS TO THE DEGREE OF INSTABILITY PRESENT DUE TO CLOUD COVER THROUGH
THE DAY /AND PERHAPS SOME CONVECTION EVEN DURING THE MORNING/.
BELIEVE THAT COVERAGE OF CONVECTION WILL BE SCATTERED TO
NUMEROUS...BUT IF INSTABILITY IS HELD DOWN THEN RISK OF SEVERE
WEATHER MAY BE MORE ISOLATED. WILL CONTINUE TO HAVE A FLASH
FLOODING RISK WITH PRECIPITABLE WATERS REMAINING OVER 2 INCHES
FROM THE GFS.
SIGNIFICANT DISPARITY EXISTS IN MAX T BETWEEN THE MAV AND MET
MOS...BY AS MUCH AS 10 DEGREES IN SOME CASES /I.E. MID 90S VS MID
80S/. WITH CLOUD COVER...WILL NOT FORECAST AS HIGH AS THE GFS BUT
BELIEVE NAM IS ALSO UNDERDOING MAX. RESULT IS A COMPROMISE WITH A
SLIGHT LEAN TOWARD THE GFS. THIS WOULD KEEP INDEX VALUES BELOW
HEAT ADVISORY THRESHOLDS.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ONCE THE UPPER TROF AXIS PASSES BY AND MOVES THE SHOWERS/TSTMS OFF
THE COAST EARLY TUE...IT WILL BE THE LAST PRECIP CHANCES TILL THE
END OF THE WEEK. A WEAK LATITUDE-ORIENTED FRONT WILL MOVE TOWARD THE
AREA FROM THE OHIO VLY/SRN GREAT LAKES REGION LATE TUE INTO THE
EARLY WED. BUT THIS BOUNDARY WILL WASH OUT UPON APPROACH TO THE
MASON-DIXON LINE...ALONG W/ THE PRECIP CHANCES. ONE BENEFIT OF THE
EXIT OF THE UPPER TROF ON TUE WILL BE RELATIVELY COOLER TEMPS FOR A
COUPLE OF DAYS - BEFORE ANOTHER HEAT INCREASE TOWARD THE END OF THE
WEEK. HIGHS DURING THIS EARLY PART OF THE WEEK PERIOD WILL PEAK JUST
ABOVE 90 FOR MOST AREAS...WHICH IS STILL A FEW DEGREES ABOVE NORMAL.
REL HUMIDITY LEVELS HOWEVER WILL MORE BEARABLE COMPARED TO WHAT WE
HAVE EXPERIENCED IN RECENT DAYS. AFTN DEWPOINT VALUES WILL BE RANGE
IN THE 60S /AS OPPOSED TO 70S/.
A GRADUAL RETURN OF THE HOTTER TEMPS AND MORE HUMID CONDITIONS BY
THU AND INTO NEXT WEEKEND...RESULTING FROM THE REBOUND OF THE UPPER
RIDGE FROM THE SRN PLAINS BACK TOWARD THE EAST COAST. BY THIS
TIME...ANOTHER WEAK SHORTWAVE WILL BE CROSSING OVER THE GREAT LAKES
AND DRAGGING A COLD FRONT DOWN TOWARD THE REGION. THE EAST-WEST
ELONGATED ORIENTATION OF THESE FEATURES HOWEVER /BOTH THE UPPER
RIDGE AND SHORTWAVE/ DOES NOT BODE WELL FOR PRECIP CHANCES OR
ANOTHER GOOD COOL-AIR SURGE. INSTEAD...THIS WOULD JUST BE A WEAK
FRONTAL PASSAGE W/ SCATTERED SHOWERS/TSTMS W/ DECENT INSTABILITY -
SINCE SFC HEATING/MOISTURE WILL CERTAINLY BE FAVORABLE.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY EVENING. IT HAS BEEN
DIFFICULT TO PINPOINT IF/WHEN DIRECT HITS WOULD OCCUR NEAR
AIRPORTS WITH THE MESOSCALE DRIVING CONVECTION. UTILIZED HIGH
RESOLUTION MODELS TO GIVE BEST ESTIMATE OF POTENTIAL IMPACT TIMING
AT AIRPORTS. TREND WILL BE FOR LESS CONVECTION OVERNIGHT.
ADDITIONAL THUNDERSTORMS ARE EXPECTED ON MONDAY. CB/S ALREADY
EXIST IN TAFS TO HIGHLIGHT THE CHANCE.
HIGH PRESSURE STRETCHED OUT FROM THE MID MS VLY TO THE ATLC COAST
WILL KEEP CONDITIONS QUIET ACROSS THE REGION TUE THRU THE END OF THE
WEEK. A WEAK COLD FRONT WILL MOVE ACROSS THE REGION NEXT SAT...W/
LITTLE WX CONCERN FOR THE EXTENDED PERIOD.
&&
.MARINE...
GRADIENT WIND REMAINS RELATIVELY WEAK OVER THE NEXT 24 HOURS...SO NO
SMALL CRAFT ADVISORY ISSUES EXIST. HOWEVER...CONVECTION THIS
AFTERNOON/EARLY EVENING AND AGAIN MONDAY WILL BE CAPABLE OF
PRODUCING STRONG GUSTY WINDS AND SPECIAL MARINE WARNINGS/MARINE
WEATHER STATEMENTS MAY BE NECESSARY TO COVER THESE SHORT-FUSED
WINDS.
HIGH PRESSURE WILL DOMINATE MUCH OF THE WEEK. ONLY BRIEF PERIODS OF
WEAK CHANNELING OVER PORTIONS OF THE BAY OVER THE NEXT SEVERAL DAYS.
OVERALL TUE - TILL NEXT WEEKEND WILL BE RELATIVELY QUIET. LOW PRECIP
CHANCES TILL NEXT SAT.
&&
.CLIMATE...
YDA...BWI/IAD TIED DAILY RECORD HIGH TEMPS AT 102/99 RESPECTIVELY.
IAD ALSO SET A NEW DAILY RECORD FOR WARM MINIMUM TEMPERATURE...AT
76. AT DCA...MAXIMA/MINIMA OF 102/84 BOTH SET DAILY RECORDS. THE
LOW TEMPERATURE OF 84 TIED THE ALL-TIME WARMEST LOW TEMPERATURE AT
WASHINGTON...WHICH WAS PREVIOUSLY SET ON 16 JULY 1983.
THE PROLONGED HEAT HAS ALSO SET A RECORD FOR CONSECUTIVE DAYS WHERE
THE TEMPERATURE DID NOT DROP BELOW 80F AT KDCA AT 3. AT WASHINGTON
DULLES /KIAD/ THE 3 CONSECUTIVE DAYS OF 99F OR HIGHER FOR DAILY
MAXIMA IS ALSO THE LONGEST ON RECORD.
TEMPERATURES TODAY ARE FORECAST TO BE JUST BELOW DAILY RECORD
HIGHS. BELOW ARE TODAYS RECORDS FOR THE 3 MAJOR CLIMATE SITES OF
WFO BALTIMORE-WASHINGTON.
DCA...RECORD HIGH 101 SET IN 2010...RECORD WARM LOW 81 SET IN 2010.
BWI...RECORD HIGH 101 SET IN 2010...RECORD WARM LOW 82 SET IN 2010.
IAD...RECORD HIGH 99 SET IN 2010...RECORD WARM LOW 78 SET IN 2010.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ004>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ039-040-042-
050>057-501-502.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...BPP
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
CLIMATE...Hazardous weather outlook, Jul 24, 3:21 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 321 PM EDT SUN JUL 24 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 251030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 321 PM EDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING. HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN BE EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN ADDITION...THE STRONGER THUNDERSTORMS MAY POSE AN ISOLATED DAMAGING WIND GUST THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL ONCE AGAIN CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN ADDITION...THE STRONGER THUNDERSTORMS WILL STILL POSE AN ISOLATED DAMAGING WIND GUST THREAT. HEAT INDICES MAY REACH 105 DEGREES AGAIN BY THURSDAY AFTERNOON... WITH HOT AND HUMID CONDITIONS CONTINUING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE FORWARD ANY HEAVY RAINFALL OR THUNDERSTORM WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-251030- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 321 PM EDT SUN JUL 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING FROM FREDERICK AND CARROLL COUNTIES MARYLAND TO ORANGE COUNTY VIRGINIA THIS AFTERNOON. HEAT INDEX VALUES IN THE ADVISORY AREA OF 100 TO 105 DEGREES CAN BE EXPECTED. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN ADDITION...THE STRONGER THUNDERSTORMS MAY POSE AN ISOLATED DAMAGING WIND GUST THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON AND EVENING. THESE THUNDERSTORMS WILL ONCE AGAIN CONTAIN HEAVY RAINFALL...AND POTENTIALLY COULD PRODUCE FLASH FLOODING. IN ADDITION...THE STRONGER THUNDERSTORMS WILL STILL POSE AN ISOLATED DAMAGING WIND GUST THREAT. HEAT INDICES MAY REACH 105 DEGREES AGAIN BY THURSDAY AFTERNOON... WITH HOT AND HUMID CONDITIONS CONTINUING INTO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE FORWARD ANY HEAVY RAINFALL OR THUNDERSTORM WIND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Jul 24, 3:29 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT SUN JUL 24 2011 VAZ025-036-037-242000- NELSON VA-ALBEMARLE VA-AUGUSTA VA- 329 PM EDT SUN JUL 24 2011 ...STRONG THUNDERSTORM TO AFFECT NELSON...ALBEMARLE AND AUGUSTA COUNTIES... AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF VERONA...MOVING SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE LYNDHURST...CRIMORA AND AFTON. STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS ARE ISSUED. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3813 7872 3795 7889 3814 7918 3829 7905 TIME...MOT...LOC 1929Z 306DEG 12KT 3816 7902
Special weather statement, Jul 24, 4:00 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 400 PM EDT SUN JUL 24 2011 VAZ025-036-037-242030- NELSON VA-ALBEMARLE VA-AUGUSTA VA- 400 PM EDT SUN JUL 24 2011 ...STRONG THUNDERSTORM AFFECTING NELSON...ALBEMARLE AND AUGUSTA COUNTIES... AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER LYNDHURST...MOVING SOUTHEAST AT 10 MPH. LOCATIONS IMPACTED INCLUDE AFTON AND WINTERGREEN. WIND GUSTS OF 40 TO 50 MPH...HEAVY DOWNPOURS...AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. RAINFALL OF UP TO ONE INCH IN AN HOUR MAY OCCUR WITH THIS STORM. && LAT...LON 3798 7865 3779 7886 3797 7910 3815 7892 TIME...MOT...LOC 1959Z 313DEG 9KT 3803 7892
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 3:29 PM EDT | Special Weather Statement | LWX | Augusta, City of Staunton, City of Waynesboro | 31 min |
| Jul 24, 4:00 PM EDT | Special Weather Statement | LWX | City of Waynesboro | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.